Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 77, NWS Springfield, MO

May 9, 2007Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2007, 5:00 PM CDT for Howell County, Oregon County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 5:00 PM CDT (22:00 UTC)
Expired
May 9, 2007, 5:39 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 169 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 092200
SVRSGF
MOC091-149-092300-
/O.NEW.KSGF.SV.W.0077.070509T2200Z-070509T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEAST HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 600 PM CDT.

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LANTON...OR 12 MILES WEST OF MAMMOTH
  SPRING...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF THAYER BY 600 PM CDT.

THE TOWNS OF KOSHKONONG AND BRANDSVILLE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3664 9179 3649 9184 3649 9147 3665 9150

$$

FOSTER
2 follow-up statements
000 
WWUS53 KSGF 092228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT WED MAY 9 2007

MOC091-092237-
/O.CAN.KSGF.SV.W.0077.000000T0000Z-070509T2300Z/
HOWELL MO-
527 PM CDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM AFFECTING EXTREME SOUTHEAST HOWELL COUNTY 
HAS MOVED EAST INTO OREGON COUNTY. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 3664 9168 3664 9150 3663 9150 3662 9149
      3656 9149 3654 9147 3650 9147 3650 9168

$$

MOC149-092300-
/O.CON.KSGF.SV.W.0077.000000T0000Z-070509T2300Z/
OREGON MO-
527 PM CDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN OREGON COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR THAYER...OR NEAR MAMMOTH SPRING...MOVING 
EAST AT 15MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THAYER BY 535 PM CDT.

DAMAGING WINDS ARE EXPECTED IN THE WARNED AREA...SEEK SHELTER INDOORS
AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3664 9168 3664 9150 3663 9150 3662 9149
      3656 9149 3654 9147 3650 9147 3650 9168

$$

FOSTER
000 
WWUS53 KSGF 092239
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT WED MAY 9 2007

MOC149-092249-
/O.CAN.KSGF.SV.W.0077.000000T0000Z-070509T2300Z/
OREGON MO-
539 PM CDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OREGON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3664 9168 3664 9150 3663 9150 3662 9149
      3656 9149 3654 9147 3650 9147 3650 9168

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:34 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 9, 2:34 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT WED MAY 9 2007

.DISCUSSION...

MAIN FOCUS WILL BE WITH THUNDERSTORM CHANCES THROUGH FRIDAY.

DECAYING CONVECTIVE COMPLEX PUSHED THROUGH THE NORTHWEST HALF OF THE
CWA THIS MORNING BEFORE MOVING OUT OF THE CWA IN CENTRAL MISSOURI
AND DIMINISHING.  IN ITS WAKE...SOME CLEARING HAS TAKEN PLACE
ALLOWING FOR TEMPERATURES TO WARM AT AND ABOVE CONVECTIVE
TEMPERATURES FOR THE DAY.  SURFACE BASED CAPES WERE FROM 1500 TO
2000 J/KG WITH NO INHIBITION.  SCATTERED STORMS HAVE DEVELOPED AS A
RESULT WITH ONE OR TWO CORES HAVING PRODUCED QUARTER SIZE HAIL SO
FAR.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SCATTERED STRONG STORMS WILL LIKELY CONTINUE THROUGH THE EARLY
EVENING DURING THE TIME OF PEAK INSTABILITY.  OF PARTICULAR CONCERN
WILL BE THE POSSIBILITY OF REDEVELOPMENT OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI WHERE FLOODING IS ONGOING FROM TORRENTIAL
RAINFALL EARLIER IN THE WEEK.  CONVECTION IS EXPECTED TO DIMINISH IN
INTENSITY AND COVERAGE AFTER SUNSET WITH LOSS OF DAYTIME HEATING.

UPPER LOW WILL BE ON THE MOVE EASTWARD ACROSS THE SOUTHERN PLAINS
AND LOWER MISSISSIPPI VALLEY TONIGHT THROUGH THURSDAY.  WHILE MAIN
CONVECTIVE CHANCES WILL REMAIN TO THE SOUTH MORE IN THE VICINITY OF
THE UPPER LOW...WILL STILL LIKELY SEE SCATTERED LATE MORNING AND
AFTERNOON CONVECTION OVER THE CWA AS INSTABILITY INCREASES...SIMILAR
TO TODAY.

CONVECTION CHANCES SHOULD END BY FRIDAY EVENING AS UPPER RIDGING
BEGINS TO MOVE INTO THE REGION.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

PATTERN WILL CONTINUE TO UNDERGO CHANGE THROUGH THE EXTENDED PERIOD
AS UPPER RIDGE BUILDS INTO THE REGION FOR THE WEEKEND.  925/850
TEMPERATURES WOULD SUPPORT SURFACE HIGHS IN THE MID 80S FOR THIS
TIME OF YEAR OVER THE WEEKEND AND MAIN PRECIPITATION AREAS WILL BE
CONFINED TO LOCATIONS IN THE LOWER MISSISSIPPI VALLEY AND FURTHER
NORTH ALONG A FRONTAL BOUNDARY.  THE UPPER RIDGE WILL BEGIN TO
FLATTEN HEADING INTO MONDAY WITH A FRONTAL BOUNDARY SLOWLY MAKING
ITS WAY SOUTHWARD INTO THE AREA BY TUESDAY.  HAVE INTRODUCED 20 TO
30 POPS FOR TUESDAY INTO WEDNESDAY AS THE FRONT BECOMES STATIONED
OVER THE CWA.

LINDENBERG

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...ISOLD TS WILL CONTINUE TO DEVELOP
OVER SOUTHERN MISSOURI IN THE UNCAPPED AND INCREASINGLY UNSTABLE
ENVIRONMENT. COVERAGE OF TSRA IS EXPECTED TO REMAIN TOO LOW TO
JUSTIFY INCLUSION OF TEMPO/PREVAILING GROUP IN INITIAL TAF
ISSUANCE...HOWEVER WILL MONITOR RADAR TRENDS AND PROACTIVELY AMEND
IF NECESSARY. SOME POTENTIAL ONCE AGAIN TONIGHT FOR GROUND FOG TO
DEVELOP...DECIDED AGAINST LOWERING VSBY TO MVFR CAT FOR NOW BUT DID
INCLUDE SOME LIGHT FOG LATE TONIGHT INTO THURS AM. WINDS WILL
GENERALLY REMAIN LESS THAN 6KT THROUGH THE TAF CYCLE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 1:00 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  INCREASING
  INSTABILITY WILL INTERACT WITH MOISTURE ALREADY IN PLACE FOR
  SCATTERED THUNDERSTORMS TO DEVELOP.

  SOME OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS
  AND WIND GUSTS UP TO 40 MPH.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/TERRY

In the hours before

Special weather statement, May 9, 1:04 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED MAY 9 2007

MOZ094-102-103-091830-
BARRY-LAWRENCE-STONE-
104 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST BARRY...EXTREME
SOUTHEAST LAWRENCE AND NORTHWEST STONE COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRANE...OR 6 MILES SOUTHEAST OF AURORA...
AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Local storm report, May 9, 1:14 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             4 W CRANE               36.91N 93.64W
05/09/2007  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

IZZI
Special weather statement, May 9, 1:19 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT WED MAY 9 2007

MOZ095-091900-
CHRISTIAN-
119 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR THE WESTERN PANHANDLE OF CHRISTIAN
COUNTY UNTIL 200 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE...OR 7 MILES EAST OF AURORA...AND
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR CLEVER BY 150 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, May 9, 2:16 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT WED MAY 9 2007

MOZ102-091945-
BARRY-
216 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST BARRY COUNTY UNTIL 245 PM
CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASHBURN...OR 9 MILES WEST OF CASSVILLE...
AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:26 AM CDTDense Fog AdvisorySGFCamden, Miller, Morgan4 hr
May 9, 1:32 PM CDTSevere Thunderstorm WarningSGFChristian31 min
May 9, 1:42 PM CDTSevere Thunderstorm WarningSGFGreene38 min
May 9, 2:20 PM CDTSevere Thunderstorm WarningSGFBarry29 min
May 9, 5:19 PM CDTFlash Flood WarningSGFHowell6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.